Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 48, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 1, 2024, 3:38 PM EDT for Monroe County, Morgan County, Owen County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2024, 3:38 PM EDT (19:38 UTC)
- Expired
- Apr 1, 2024, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IN, Morgan County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042
WUUS53 KIND 011938
SVRIND
INC105-109-119-012015-
/O.NEW.KIND.SV.W.0048.240401T1938Z-240401T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
338 PM EDT Mon Apr 1 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Monroe County in south central Indiana...
South central Morgan County in central Indiana...
Southeastern Owen County in west central Indiana...
* Until 415 PM EDT.
* At 337 PM EDT, a severe thunderstorm was located near Spencer, or 9
miles northwest of Bloomington, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bloomington, Ellettsville, Lake Lemon, and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3921 8673 3926 8674 3937 8639 3916 8637
TIME...MOT...LOC 1937Z 261DEG 29KT 3925 8666
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KF2 follow-up statements
642 WWUS53 KIND 011954 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 354 PM EDT Mon Apr 1 2024 INC109-119-012003- /O.CAN.KIND.SV.W.0048.000000T0000Z-240401T2015Z/ Morgan IN-Owen IN- 354 PM EDT Mon Apr 1 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORGAN AND SOUTHEASTERN OWEN COUNTIES IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 3919 8657 3927 8656 3934 8639 3916 8637 TIME...MOT...LOC 1953Z 261DEG 29KT 3927 8649 $$ INC105-012015- /O.CON.KIND.SV.W.0048.000000T0000Z-240401T2015Z/ Monroe IN- 354 PM EDT Mon Apr 1 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR NORTHEASTERN MONROE COUNTY... At 353 PM EDT, a severe thunderstorm was located 7 miles north of Bloomington, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bloomington, Unionville, and Lake Lemon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3919 8657 3927 8656 3934 8639 3916 8637 TIME...MOT...LOC 1953Z 261DEG 29KT 3927 8649 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ KF
923 WWUS53 KIND 012011 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 411 PM EDT Mon Apr 1 2024 INC105-012020- /O.EXP.KIND.SV.W.0048.000000T0000Z-240401T2015Z/ Monroe IN- 411 PM EDT Mon Apr 1 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY WILL EXPIRE AT 415 PM EDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. LAT...LON 3919 8657 3927 8656 3934 8639 3916 8637 TIME...MOT...LOC 2010Z 261DEG 29KT 3929 8632 $$ KF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:01 PM EDT, 37 minutes earlier. Its key messages:
- Scattered to widespread showers and thunderstorms this evening through tonight; A few severe storms are possible with the primary threat being large hail.
- Flash Flood Watch in effect this evening into Tuesday afternoon. Repeated rounds of heavy rainfall. From 1 to 3 inches of rainfall is possible, with locally higher amounts.
- Severe thunderstorms are once again possible on Tuesday, with all associated hazards possible.
- A significant temperature drop is expected post frontal passage on Tuesday evening. Potential impacts in the cold sector include scattered snow showers and overnight frost/freeze.
- Early forecast thoughts on the April 8th eclipse covered in the CLIMATE section at the bottom
Area forecast discussion, Apr 1, 3:01 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 301 PM EDT Mon Apr 1 2024 .KEY MESSAGES... - Scattered to widespread showers and thunderstorms this evening through tonight; A few severe storms are possible with the primary threat being large hail. - Flash Flood Watch in effect this evening into Tuesday afternoon. Repeated rounds of heavy rainfall. From 1 to 3 inches of rainfall is possible, with locally higher amounts. - Severe thunderstorms are once again possible on Tuesday, with all associated hazards possible. - A significant temperature drop is expected post frontal passage on Tuesday evening. Potential impacts in the cold sector include scattered snow showers and overnight frost/freeze. - Early forecast thoughts on the April 8th eclipse covered in the CLIMATE section at the bottom && .SHORT TERM (This evening through Tuesday)... Issued at 300 PM EDT Mon Apr 1 2024 Quite a bit to talk about in the short term period, primarily concerning severe convective and flooding potentials. CURRENT CONDITIONS A deep upper-level trough currently resides over the intermountain west, with the primary axis stretching from southern California to North Dakota. The trough is expected to maintain a positive tilt as it translates eastward through tomorrow. This orientation generally allows deep southwesterly flow to prevail. At the surface, a sharp quasi-stationary front is draped from west to east across Illinois, Indiana and into Ohio. Temperatures in the 50s are found north of the boundary, and in the 70s south of it. Sustained southerly flow out of the Gulf of Mexico has allowed abundant moisture to stream northward over the past 24-48 hours. Given the amount of warm buoyant air flowing northward, it is no surprise to see CAPE values over 1000 J/kg concentrated along the front. Instability is surface- based south of the boundary, and elevated to the north (rooted around 850-700mb). THIS AFTERNOON Latest satellite imagery shows clearing across central Illinois and Indiana, and points southward. This should help destabilize the lower atmosphere to some degree, and help the front gradually lift northward once again. Recent High-Res/CAM data hints at this front becoming the focal point for convective initiation this afternoon, mainly after 18z or so. In terms of parameter space, we have CAPE, as mentioned earlier (1000J/kg currently, rising to 1500J/kg by afternoon). Lapse rates leave a lot to be desired, with values in the 6.0 to 6.5 C/km range. Deep moisture extends up to the EL, with CAPE profiles taking on a long and skinny appearance per RAP soundings. Flow is relatively uniform through 850-700mb, increasing more rapidly upward from there. A decent amount of CAPE exists in the Hail Growth Zone, with flow increasing in this layer for good storm top ventilation. Additionally, max parcel levels are quite high (10 to 12km). Model hodographs are generally long and straight, with some slight curvature in the 0-1km layer. Low-level curvature increases a bit around sunset and after as a developing Low-level jet acts to elongate this part of the hodograph. Plenty of instability exists down low (upwards of 100J/kg 3CAPE), mainly along and just south of the warm front. Storm mode should initially be discrete, with a few supercells possible. Should these supercells develop along and just south of the warm front, then a tornado or two cannot be ruled out. Hail appears to be the primary hazard today, and a few instances of hail to 2 inches in diameter is not out of the question should lapse rates improve. Upscale growth into an MCS is expected overnight, which will allow the primary hazard to transition to severe wind gusts. TONIGHT As mentioned just before, upscale growth into an MCS or several clusters of storms is anticipated. Hi-res guidance shows storms training along the east-west oriented front, and a signal for heavy rain is likewise picked up on by various global models. On average, a widespread rainfall total around 1-3 inches is likely, with locally more depending on where training convection sets up. Current guidance shows this area along and just north of the I-70 corridor, but some other members of guidance depict it across southern portions of the CWA. Given the spatial uncertainty in various forms of guidance, but agreement in the overall signal...we went with a Flash Flood Watch for the entirety of the CWA. Heavy rainfall is expected to continue on and off through the night. TUESDAY There has been a rather significant shift northward with high- res/CAM guidance regarding the position of a surface low expected to develop during the day Tuesday. Guidance now begins to strengthen the low over northern Missouri, and into Illinois, before lifting it northeast towards lower Michigan. This, in turn, allows the warm sector to extend further north. In this scenario, much of central Indiana would be in this warm buoyant corridor just ahead of the strengthening low. Parameter space in this warm sector is more robust than today, with very long hodographs, deep CAPE, and steeper lapse rates (6.5-7.5C/km). Model soundings show dry air in the 850- 700mb level, with abundant moisture near the surface. Additionally, a much stronger low-level jet should exist (50-60kt). So what does this all mean? All convective hazards are on the table tomorrow, from strong winds, to large hail, and possibly tornadoes. This trend in the models is recent, and will need to be monitored to see if it becomes consistent run-to-run. Discrete cells should be favored, as the north-south oriented cold front interacts with the west- southwest shear vector to limit upscale growth. Additionally, cell motions should be very fast. We also upped high temperatures for Tuesday as well, since we look to be deeper into the warm sector now. && .LONG TERM (Tuesday night through Monday)... Issued at 300 PM EDT Mon Apr 1 2024 The bulk of the long range will be dominated by the system developing in the short term. Guidance is in good agreement now regarding a potent vort max diving down out of Canada and phasing with the western trough as it advances east. This phasing allows the surface low, mentioned in the Tuesday section above, to strengthen rapidly. The system then occludes over the Great Lakes, slowly spinning in place for the remainder of the week. As colder air wraps around the system, snow chances increase Wednesday into Thursday. Accumulations are currently unlikely, given stronger April sun angle and warm ground. Though a coating on elevated or grassy surface is not out of the question. Thereafter, ridging looks to build to our west as we head into the weekend. Latest trends in guidance have been a bit slower and further west for the big closed low mentioned above. That may allow low-level stratocu to persist a bit more than currently shown. Nevertheless, a gradual clearing trend is expected this weekend along with warming temperatures. This forecast depends on how quickly the closed low can exit the region. Eclipse Outlook / Extended... SEE CLIMATE SECTION && .AVIATION (18Z TAF Issuance)... Issued at 145 PM EDT Mon Apr 1 2024 Impacts: - Scattered to numerous convection arriving from west to east 22-23Z - At times widespread TSRA, some possibly strong or severe 23Z-10Z - Mainly MVFR ceilings deteriorating to IFR/LIFR overnight - VFR visibility falling to mainly MVFR amid rain/BR tonight - Winds sustained around 10KT outside of convection, but heading dependent on position of front Discussion: Convection will return late today/early this evening amid increasing instability from the front lifting slightly NE. Strong to severe storms are possible this evening and later tonight...where winds could gust to 50KT, with large hail also possible. Deteriorating flying conditions will be lead by decreasing ceilings...with MVFR expected over all terminals by 02Z, IFR expanding southward across the region during 04Z-07Z, and LIFR possible at KLAF late tonight. Expect visibility to drop into MVFR at times in mist, with IFR likely in heavier rain. && .CLIMATE... Issued at 300 PM EDT Mon Apr 1 2024 It is now about a week out from eclipse day and as stated in previous iterations of this discussion, a few signals can be deciphered from long range guidance. As mentioned in the discussion above, a deepening/occluding low pressure system is anticipated to develop over the eastern US. As this low deepens, it should act to bottle up the upstream wave pattern. This can be seen in guidance as a deepening trough over the western US. It's this trough that could be the determining factor as to what kind of weather we see on Monday April 8th. Taking a step back, global teleconnections show strongly negative phases in both the NAO and AO. This means that the synoptic scale will dictate our weather going forward, and with a very strong and occluded low over the east coast...it is likely that the position and longevity of this system will determine the evolution of the west coast trough. Latest ensemble guidance depicts both the eastern and western troughs becoming highly amplified with an increasingly squeezed ridge in between. A flow pattern similar to a classic omega block looks to take shape by Friday. With strongly negative teleconnections, a pattern featuring blocking is not a surprise. Guidance begins to diverge over the weekend as models struggle to depict how the aforementioned features interact within the bottled up flow. Guidance typically struggles in blocking patterns, and can be too fast with synoptic-scale features. This can be seen in recent trends with today's system that has been gradually shifting westward with time. It's tough to downscale this pattern into a cloud cover forecast for the 8th. The primary questions are how much does the occluded east coast low affect the upstream pattern, and in what form the western trough ejects eastward. As guidance comes into greater consensus, the answers to these questions will likewise come into focus. Stay tuned for further updates. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch from 8 PM EDT this evening through Tuesday afternoon for INZ021-028>031-035>049-051>057-060>065-067>072. && SHORT TERM...Eckhoff LONG TERM...Eckhoff AVIATION...AGM CLIMATE...Eckhoff
Hazardous weather outlook, Apr 1, 4:20 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 420 AM EDT Mon Apr 1 2024 INZ021-028>031-035>049-051>057-060>065-067>072-021000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 420 AM EDT Mon Apr 1 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Lightning, large hail, damaging wind gusts, isolated tornadoes, heavy rain and flooding DISCUSSION... Thunderstorms are possible, mainly late this afternoon and tonight. Severe storms are possible, including large hail, damaging winds and isolated tornadoes. Rain will also be heavy at times and flooding is possible. Storm movement will be from the west around 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times through Tuesday evening. There is a potential for strong to severe storms Tuesday. Expected rain totals of 1.5 inches or more from today through Wednesday could lead to an increased flooding threat. Scattered snow showers are possible at times Wednesday into Wednesday night. Isolated minor accumulation is possible .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for all of central Indiana. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 10:30 PM EDT | Special Weather Statement | IND | Vigo | 60 min |
| Apr 1, 10:57 AM EDT | Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 33 hr |
| Apr 1, 1:35 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 20 days |
| Apr 1, 1:35 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 21 days |
| Apr 1, 1:35 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 20 days |
| Apr 1, 4:46 PM EDT | Special Weather Statement | IND | Bartholomew | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.